HELP! ACID REFLUX OR SOMETHING ELSE?

Hello,

I have suffered for over 15 years with stomach and digestive issues. I'm 27 years old and had a very nasty appendectomy when I was 13. For months prior I was vomitting everyday for more than 8 weeks.

Since then I have suffered with, what I am told is acid reflux. I have been on Lansoperazole for more than 12 years on and off and use aniseed peptac daily.

I have an under active thyroid and taken levothyroxine for more than 8 years but just recently have had my dosage lowered due to becoming over active!

I had an endoscopy in April 201and they discovered just dyspepsia and for me to continue with Lanz as required

But for the passed 8 months now I have been experiencing terrible gnawing grumbling type pain in my upper abdomen. It wakes me up as if I am severely hungry but then the typical acid pain starts and I feel sick. Nothing is helping and I have a very healthy diet - been vegetarian since 14 and I dont smoke and rarely drink alcohol.

I have been referred back to the gastroenterologist but in the mean time my GP has stopped my lanz and replaced it with Ranitidine 150mg twice daily.

Please, if anyone has any ideas what this could be any help is appreciated.

Thank you.

5 Replies

oldestnewest
  • Rachel

    Sorry to hear about your problems.

    I would advise (and this is important) that you keep a very concise, chronological, diary of every single thing you eat and drink, for a couple of weeks. I mean everything and every time must be recorded.

    This will give your medical teams and you a baseline to start from and may just yield the clue to the problem.

    As you probably know? Acid is largely a byproduct of what we consume and how our body digests it. The wrong food at the wrong time for you can trigger reflux.

    It is good that you are not a smoker or big drinker as they both can be triggers and it makes it easier for any diagnosis.

    In my own case (I am also a vegetarian) I found that eating after 19:00 at night is a big no for me. As is chocolate and some other sweet foods & drinks.

    In my opinion, It is not good that you are continually prescribed PPI's. They simply mask the issue and do not actually cure it.

    Remember. It is unlikely that stopping or changing something in your diet will have a "quick fix" here. It will take time and you will have to persevere with any changes, to give the time to allow your system to react.

    A gastroenterologist is a great place to start. Take along your diary and tell them you want off the PPI's.

    Good luck.

    Bruce

  • Thank you for your response.

    Yes I always keep a food diary, and I can never seem to pinpoint any triggers. Ive even cut out dairy but there are no changes.

    I do wonder if I have an ulcer this time? Due to the gnawing pain I get, and it being relieved slightly by eating but then to return an hour or so later.

    I drink chamomile tea, tried aloe Vera and even cabbage juice.

    I will persist with my doctors but in the meantime I am getting no relief :-(

  • Can you share your food diary. I can suggest from my experience dealing with acid reflux.

  • I have been having a very bland diet for the passed 3 weeks. Boiled veg, plain brown rice etc. I have stopped drinking milk and having any dairy. I've been a vegetarian for 15 years and I have never smoked. Yes I drink alcohol but on occasions and I havent in 3 weeks.

    My GP thinks it is a duodenal ulcer this time but refuses to do a h.plyori test as I had an endoscopy 2 years ago and showed negative.

    Things certainly can change in 2 years! And I know I'm not going to get better of the bacteria is the cause of the ulcer.

    I'm at my wits end, I've suffered with acid reflux since I was 13 and im 28 now and know these symptoms are different.

    Having anunderactive thyroid is a constant battle too, amongst being an endometriosis sufferer.

  • You may, or may not, have acid reflux. Usually there is some kind of underlying cause for it, and it sounds like you have something wrong that is causing the problem. Changing medication might have side effects, and the new prescription might take time to be effective. I think you might also check on the leaflet for the levothyroxine for side effects.

    You could try taking Gaviscon in addition, because this is an alginate that works differently for a few hours because it creates a protective raft against reflux.

    I think the GP has done the right thing in referring you to see a gastroenterologist, and keeping a diary about the effects as you await the appointment would help the diagnosis.

You may also like...